Ask A Lawyer
Talk to an SSRI Birth Defects Lawyer for a free case review.
The effect of Prozac on labor and delivery in mothers-to-be is unknown.
Because Prozac crosses the placenta, it may have adverse side effects on the newborn.
When treating pregnant women with Prozac during the third trimester, doctors should weigh potential risks and benefits of treatment. Neonates exposed to SSRI antidepressants like Prozac late in the third trimester have developed complications requiring prolonged hospitalization, respiratory support, and tube feeding. Doctors may consider tapering Prozac in the third trimester.
Prozac is in the drug Pregnancy Category C. There are no adequate clinical studies on the use of Prozac in pregnant women. While risk has been assessed during the first trimester, the results are inconsistent.
Infants exposed to SSRI antidepressants like Prozac in late pregnancy may have an increased risk for persistent pulmonary hypertension of the newborn (PPHN) which occurs in 1 to 2 per 1,000 live births in the general population and is associated with substantial neonatal morbidity and mortality.
More than 10 cohort studies and case-control studies failed to demonstrate an increased risk for congenital malformations overall.
One prospective cohort study conducted by the European Network of Teratology Information Services reported an increased risk of cardiovascular malformations in infants born to women taking Prozac during their first trimester. Apparently this has not caused enough concern for the FDA to make specific recommendations.
Neonates exposed to Prozac and other SSR antidepressants late in the third trimester have developed complications requiring prolonged hospitalization, respiratory support, and tube feeding. Such complications can arise immediately upon delivery.
Reported clinical findings have included respiratory distress, turning blue, apnea, seizures, temperature instability, feeding difficulty, vomiting, hypoglycemia, extremes in muscle tone, twitching, tremor, jitteriness, irritability, and constant crying.
These symptoms are consistent with either a direct toxic effect of SSRIs or perhaps a drug discontinuation syndrome.